Alert archive / Missouri / Flash Flood Warnings in 2013

Flash Flood Warning 23, NWS St. Louis, MO

June 1, 2013Iron County, Madison County, Reynolds County, Missouri

NWS St. Louis, MO issued this flash flood warning at Jun 1, 2013, 4:14 AM CDT for Iron County, Madison County, Reynolds County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2013, 4:14 AM CDT (09:14 UTC)
Expired
Jun 1, 2013, 10:00 AM CDT
In force
6 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Iron County, MO, Madison County, MO, Reynolds County, MO

The radar

The St Louis radar (KLSX), 151 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 4:52 AM CDTHEAVY RAIN 2.7Lesterville, MO24 HOUR TOTAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.2 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2013-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2013-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2316 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1144 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
3.0
Supercell composite
16.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

908 
WGUS53 KLSX 010914
FFWLSX
MOC093-123-179-011500-
/O.NEW.KLSX.FF.W.0023.130601T0914Z-130601T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
414 AM CDT SAT JUN 1 2013

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  IRON COUNTY IN SOUTHEAST MISSOURI...
  MADISON COUNTY IN SOUTHEAST MISSOURI...
  REYNOLDS COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 1000 AM CDT

* AT 410 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL APPROACHING     
  THE WARNED AREA. RADAR ESTIMATES SHOW THAT ONE TO THREE INCHES OF  
  RAIN HAS ALREADY FALLEN ACROSS THE WARNED AREA...AND THE           
  ADDITIONAL HEAVY RAIN WILL LIKELY RUN OFF AS FLASH FLOODING.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  FREDERICKTOWN...IRONTON...ANNAPOLIS...ARCADIA...BELLEVIEW...
  BIXBY...BUCKHORN...BUNKER...ELLINGTON...GARWOOD...GLOVER...JUNCTION
  CITY...MARQUAND...OATES...PILOT KNOB...REYNOLDS...ROSELLE...SACO
  AND VIBURNUM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3706 9097 3710 9096 3710 9102 3714 9102
      3720 9112 3725 9112 3726 9116 3750 9122
      3751 9132 3760 9131 3759 9116 3774 9115
      3773 9065 3764 9064 3764 9015 3731 9014
      3732 9055 3727 9055 3727 9073 3705 9078

$$

KANOFSKY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 3:18 AM CDT, 56 minutes earlier.

Area forecast discussion, Jun 1, 3:18 AM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
318 AM CDT SAT JUN 1 2013

.SHORT TERM...(THROUGH LATE THIS AFTERNOON)
ISSUED AT 302 AM CDT SAT JUN 1 2013

CONVECTION OVER S MO CONTINUES TO PUSH EFFECTIVE BOUNDARY
SWD...WITH OBS NOW INDICATING THAT OUTFLOW HAS SAGGED INTO N AR.
OVERALL...INTENSIFY OF CONVECTION HAS DEFINITELY BEEN DECREASING
OVER THE LAST FEW HOURS...BUT POCKETS OF MODERATE AND HEAVY RAIN
ARE LINGERING IN A FEW OF OUR S COUNTIES. BECAUSE OF THIS WILL
CONTINUE THE FFA IN OUR FAR SE COUNTIES UNTIL 12Z....HOWEVER N OF
THESE COUNTIES ANY RAIN THIS MORNING WILL BE QUITE LIGHT SO WILL
CANCEL THE FFA IN THESE LOCATIONS. IN GENERAL...EXPECT A DECREASE
IN PRECIP ACROSS THE SE HALF OF THE CWA THIS MORNING...WITH A BIT
OF AN UPTICK ONCE AGAIN THIS AFTERNOON AS COLD FRONT AND YET
ANOTHER SHORTWAVE DROPS INTO THE AREA DURING MAX HEATING.  PRECIP
COVERAGE THIS AFTERNOON WILL LIKELY HINGE ON HOW MUCH AMS WILL BE
ABLE TO RECOVER IN THE WAKE OF LAST NIGHT AND THIS MORNINGS
RAINS...AND AM BEGINNING TO THINK THAT DESTABILIZATION MAY BE
INHIBITED BY CONSIDERABLE CONVECTIVE DEBRIS THAT MODELS ARE
FORECASTING TO LINGER OVER AREA.  A FEW STRONG STORMS ARE NOT
TOTALLY OUT OF THE QUESTION...BUT AS SUGGESTED BY THE DAY1 OUTLOOK
MAIN SEVERE WEATHER THREAT WILL BE WITH GREATER INSTABILITY AND
STRONGER SHEAR...WHICH WILL PRIMARILY BE S AND SE OF CWA.

TRUETT

.LONG TERM...(SATURDAY THROUGH NEXT FRIDAY)
ISSUED AT 350 PM CDT FRI MAY 31 2013

COMPLETE LONG RANGE DISCUSSION WILL BE ISSUED BY 430 AM.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 621 PM CDT FRI MAY 31 2013

FOCUS WILL BE TSRA THIS EVENING AND INTO OVERNIGHT. EXPECT A
RAPIDLY EVOLVING SITUATION TONIGHT AND WILL KEEP UPDATES GOING AS
NEEDED. NUMEROUS TSRA HEADED INTO STL/SUS/CPS THAT WILL BE CAPABLE
OF PRODUCING TORNADOES/HAIL/HIGH WINDS. TSRA ARE CURRENTLY MOVING
E OF COU AREA...BUT ANTICIPATE SOME MORE DEVELOPMENT BEHIND THE
FIRST LINE THIS EVENING. UIN WILL SEE SOME ISOD TS WITH SHRA THIS
EVENING...BUT CURRENTLY DO NOT ANTICIPATE SVR WX ATTM.

TILLY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR CRAWFORD MO-
     FRANKLIN MO-GASCONADE MO-IRON MO-JEFFERSON MO-MADISON MO-
     OSAGE MO-REYNOLDS MO-ST. CHARLES MO-ST. FRANCOIS MO-ST.
     LOUIS CITY MO-ST. LOUIS MO-STE. GENEVIEVE MO-WARREN MO-
     WASHINGTON MO.

IL...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR BOND IL-
     CLINTON IL-FAYETTE IL-MADISON IL-MARION IL-MONROE IL-
     MONTGOMERY IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, May 31, 4:03 PM CDT, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
403 PM CDT FRI MAY 31 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
403 PM CDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

ANOTHER ROUND OF THUNDERSTORMS WILL OCCUR TONIGHT. THE STORMS ARE
EXPECTED TO BE SEVERE. DAMAGING WINDS...LARGE HAIL AND TORNADOES
ARE LIKELY WITH THESE STORMS.

THE THUNDERSTORMS WILL ALSO BE PRODUCING HEAVY RAINFALL...SO THE
FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE AREA THROUGH
EARLY SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE STILL LIKELY ON SATURDAY...PRIMARILY OVER
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. A FEW OF THESE STORMS
MAY BE SEVERE.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS ACROSS PARTS OF THE AREA
TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED TONIGHT. IN ADDITION TO SEVERE
WEATHER...SPOTTERS ARE REQUESTED TO REPORT ANY RAINFALLS OF OVER
AN INCH OR ANY FLOODING THAT THEY OBSERVE.

CARNEY

In the hours before

Local storm report, Jun 1, 12:27 AM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1227 AM CDT SAT JUN 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 PM     HAIL             FARMINGTON              37.78N  90.43W
05/31/2013  E0.25 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

&&

GKS
Local storm report, Jun 1, 1:49 AM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
149 AM CDT SAT JUN 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     FLASH FLOOD      4 W SULLIVAN            38.22N  91.24W
06/01/2013                   FRANKLIN           MO   LAW ENFORCEMENT

            SHAWNEE FORD ROAD CLOSED DUE TO FLOODING

&&

TILLY
Local storm report, Jun 1, 1:58 AM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
158 AM CDT SAT JUN 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 AM     FLASH FLOOD      5 SW WARRENTON          38.77N  91.21W
06/01/2013                   WARREN             MO   LAW ENFORCEMENT

            FLOODING ON HIGHWAY 94 AND HIGHWAY B

&&

GKS
Local storm report, Jun 1, 2:00 AM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
200 AM CDT SAT JUN 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 AM     FLASH FLOOD      HAZELWOOD               38.78N  90.36W
06/01/2013                   ST. LOUIS          MO   LAW ENFORCEMENT

            FLOODING ON AUBUSHONE AND PESON ROADS

&&

GKS
Local storm report, Jun 1, 2:02 AM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
202 AM CDT SAT JUN 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      FENTON                  38.54N  90.45W
06/01/2013                   ST. LOUIS          MO   LAW ENFORCEMENT

            FLOODING ON THE 4300 BLOCK OF THEISS ROAD IN SOUTH
            COUNTY

&&

GKS
Local storm report, Jun 1, 4:00 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
400 AM CDT SAT JUN 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 AM     FLASH FLOOD      CENTREVILLE             38.58N  90.10W
06/01/2013                   ST. CLAIR          IL   TRAINED SPOTTER

            FLOODED ROAD ALONG IL ROUTE 13 BETWEEN BUSCH DRIVE AND
            IL 157 AT THE RAILROAD. ONE CAR PARTIALLY SUBMERGED.
            FIRE DEPT AND IDOT CLOSED THE ROAD.

&&

KANOFSKY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:16 PM CDTTornado WarningLSXLincoln29 min
May 31, 7:26 PM CDTTornado WarningLSXFranklin34 min
May 31, 7:30 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Lincoln, Saint Charles, Saint Louis, Warren45 min
May 31, 7:48 PM CDTTornado WarningLSXSaint Charles, Saint Louis27 min
May 31, 7:59 PM CDTTornado WarningLSXFranklin, Jefferson, Saint Louis31 min
May 31, 8:08 PM CDTTornado Warning Tornado observedLSXSaint Charles, Saint Louis, City of Saint Louis37 min
May 31, 8:12 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Charles, Saint Louis, City of Saint Louis48 min
May 31, 8:26 PM CDTTornado WarningLSXJefferson, Saint Louis34 min
May 31, 8:43 PM CDTFlash Flood WarningLSXFranklin, Saint Charles, Saint Louis, Warren, City of Saint Louis6 hr
May 31, 10:43 PM CDTRiver Flood WarningLSXSaint Charles38 hr
May 31, 10:55 PM CDTRiver Flood WarningLSXFranklin4 days
May 31, 11:02 PM CDTFlash Flood WarningLSXCrawford, Jefferson, Washington6 hr
May 31, 11:25 PM CDTAreal Flood WarningLSXBoone, Cole, Moniteau5 hr
May 31, 11:54 PM CDTAreal Flood WarningLSXCallaway9 hr
Jun 1, 12:58 AM CDTAreal Flood WarningLSXCole, Gasconade, Moniteau, Osage8 hr
Jun 1, 2:29 AM CDTAreal Flood WarningLSXFranklin, Saint Charles, Saint Louis, Warren, City of Saint Louis7 hr
Jun 1, 3:55 AM CDTAreal Flood WarningLSXBoone, Cole, Moniteau12 hr
Jun 1, 4:35 AM CDTRiver Flood WarningLSXCrawford, Washington32 hr
Jun 1, 4:35 AM CDTRiver Flood WarningLSXFranklin, Jefferson4 days
Jun 1, 4:35 AM CDTRiver Flood WarningLSXJefferson, Saint Louis4 days
Jun 1, 5:03 AM CDTAreal Flood WarningLSXCrawford, Iron, Jefferson, Saint Louis, Washington, City of Saint Louis6 hr
Jun 1, 8:57 AM CDTAreal Flood WarningLSXCole, Gasconade, Moniteau, Osage7 hr
Jun 1, 9:31 AM CDTAreal Flood WarningLSXFranklin8 hr
Jun 1, 9:50 AM CDTAreal Flood WarningLSXIron, Madison, Reynolds12 hr
Jun 1, 3:55 PM CDTAreal Flood WarningLSXCole, Gasconade, Osage6 hr
Jun 1, 5:28 PM CDTAreal Flood WarningLSXFranklin18 hr

Nearby

Flash Flood Warnings in Missouri, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.